Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 20, 2020, 4:44 PM CDT for Winnebago County, Wisconsin. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 4:44 PM CDT (21:44 UTC)
- Expired
- Jun 20, 2020, 5:19 PM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winnebago County, WI
The radar
The Green Bay radar (KGRB), 57 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:03 PM CDT | TORNADO | 1 N Butte Des Morts, WI | TRAINED SPOTTER REPORTED TORNADO TOUCHDOWN. SPOTTER LOCATED AT SKELETON BRIDGE NEAR HIGHWAY 45 LOOKING NORTHWESTWARDS. LOCATION OF TORNADO ESTIMATED VIA RADAR. |
| Jun 20, 5:09 PM CDT | FUNNEL CLOUD | 2 W Allenville, WI | FUNNEL DROPPED OUT OF WALL CLOUD, WAS PRESENT BRIEFLY, THEN WENT BACK TO THE WALL CLOUD. WAS NOT ABLE TO CONFIRM CONTACT WITH GROUND OR NOT |
| Jun 20, 5:09 PM CDT | FUNNEL CLOUD | 2 W Allenville, WI | FUNNEL DROPPED OUT OF WALL CLOUD, WAS PRESENT BRIEFLY, THEN WENT BACK TO THE WALL CLOUD. WAS NOT ABLE TO CONFIRM CONTACT WITH GROUND OR NOT. |
| Jun 20, 5:26 PM CDT | TORNADO | 1 E Butte Des Morts, WI | STORM CHASER PROVIDED PICTURE OF TORNADO TOUCHDOWN ON COUNTY ROAD S NEAR LAKE BUTTE DES MORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
712
WUUS53 KGRB 202144
SVRGRB
WIC139-202230-
/O.NEW.KGRB.SV.W.0018.200620T2144Z-200620T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
444 PM CDT Sat Jun 20 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Winnebago County in east central Wisconsin...
* Until 530 PM CDT.
* At 442 PM CDT, a severe thunderstorm was located 8 miles west of
Oshkosh, moving northeast at 25 mph. Some rotation was observed by
law enforcement.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oshkosh, Menasha, Northern Lake Winnebago, Central Lake Winnebago,
Neenah, Omro, Winneconne, Butte Des Morts, Highland Shore and
Larsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4409 8883 4424 8867 4424 8851 4418 8840
4412 8841 4397 8866
TIME...MOT...LOC 2142Z 223DEG 12KT 4405 8873
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RDM3 follow-up statements
066
WWUS53 KGRB 202154
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
454 PM CDT Sat Jun 20 2020
WIC139-202230-
/O.CON.KGRB.SV.W.0018.000000T0000Z-200620T2230Z/
Winnebago WI-
454 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN WINNEBAGO COUNTY...
At 453 PM CDT, a severe thunderstorm was located 7 miles northwest of
Oshkosh, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oshkosh, Menasha, Northern Lake Winnebago, Central Lake Winnebago,
Neenah, Winneconne, Butte Des Morts, Highland Shore, Larsen and Lake
Butte Des Morts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4412 8877 4424 8864 4424 8851 4418 8840
4412 8841 4400 8860
TIME...MOT...LOC 2153Z 228DEG 19KT 4410 8866
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RDM479
WWUS53 KGRB 202211
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
511 PM CDT Sat Jun 20 2020
WIC139-202230-
/O.CON.KGRB.SV.W.0018.000000T0000Z-200620T2230Z/
Winnebago WI-
511 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN WINNEBAGO COUNTY...
At 511 PM CDT, a severe thunderstorm was located 8 miles north of
Oshkosh, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oshkosh, Menasha, Northern Lake Winnebago, Neenah, Larsen, Allenville
and Mikesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4417 8871 4424 8864 4424 8851 4418 8840
4415 8841 4407 8855
TIME...MOT...LOC 2211Z 223DEG 12KT 4414 8860
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RDM931
WWUS53 KGRB 202219
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
519 PM CDT Sat Jun 20 2020
WIC139-202229-
/O.CAN.KGRB.SV.W.0018.000000T0000Z-200620T2230Z/
Winnebago WI-
519 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4417 8871 4424 8864 4424 8851 4418 8840
4415 8841 4407 8855
TIME...MOT...LOC 2217Z 223DEG 12KT 4416 8857
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:02 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 20, 3:02 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 302 PM CDT Sat Jun 20 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Sunday Issued at 301 PM CDT Sat Jun 20 2020 Shortwave lifting northeast across Wisconsin will continue to produce showers and thunderstorms through the mid evening hours. Considerable cloud cover and precipitation have kept temperatures and instability in check. There is a small chance of a strong or marginally severe storm south of highway 10 during the late afternoon or early evening hours in the vicinity of the warm front. Locally heavy rain is possible through early evening hours, which could produce local flooding in some places. Lows tonight will be a few degrees above normal. Sunday should be pretty nice for Father's Day activities. It will be a little less humid than the last few days, with temperatures a few degrees above normal. There could be scattered showers late in the day in the western part of the forecast area as the next system approaches. .LONG TERM...Sunday Night Through Saturday Issued at 301 PM CDT Sat Jun 20 2020 Focus on the long term remains storm chances and flooding threat Sunday night into Monday night, with additional shower/storm chances Tuesday-Thursday and again late in the week. Temps look to generally be between 10 degrees below normal and 5 degrees above normal. Sunday night into Monday night...the 500mb low will slowly shift into western Ontario, as a piece of shortwave energy rotates into Wisconsin and a weak surface low and cold front push across the area. Showers/storms look to be ongoing Sunday afternoon/evening west of the area, then spread into our area as these features push east. Still some uncertainty on how exactly things will play out, as models differ slightly on timing/location of features and clusters of storms, but expect at least a round or two of storms across the area starting late Sunday evening and another round on Monday as the front drops across the area. Severe weather threat remains low do to limited instability; however, a severe storm or two can't be ruled out across central and east central WI ahead of the front. Bigger issue could be flooding as PWATs climb over 1.5" and any slow moving or training storms will create flooding issues, especially where the heaviest rain fell today. The threat for river flooding will also be increasing into early next week as a lot of water has fallen in some river basins. A few lingering showers are possible behind the front Monday night, but this activity will be on the lighter side. Tuesday into Thursday...northwest/cyclonic flow takes over across the region as the 500mb low remains slowly drifts east across Ontario. Expect a dry start each day then chances for showers and isolated storms increase in the late morning and afternoon as diurnally driven activity is expected, ending in the evening hours. Strongest activity could produce some hail as wet bulb temps will be under 8500 ft. Model soundings also showing a weak inverted V signature. Although there is no strong winds to mix down, evaporative cooling effects could produce some gusty winds in any storm. By Thursday...heights continue to build as ridging builds in from the west, reducing the chance for instability showers, but a few still can't be ruled out. Rest of the forecast...500mb low drifts into eastern Ontario and eventually Quebec late in the week, with the flow becoming more zonal across the CONUS. Another upper trough and surface low pressure is forecast to push across the area somewhere in the Friday or Saturday timeframe, bringing shower and storms back to the area. && .AVIATION...for 18Z TAF Issuance Issued at 1234 PM CDT Sat Jun 20 2020 Variable conditions are expected today with a lot of showers and thunderstorms ahead of a slow moving front. Conditions should be MVFR most of the time in most places, but brief heavy rain and IFR conditions are possible. The activity should end early this evening, but leftover moisture will result in low clouds and fog formation overnight. Improving conditions are expected Sunday morning, with VFR conditions by Sunday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Bersch AVIATION.......RDM
Hazardous weather outlook, Jun 20, 2:53 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 253 PM CDT Sat Jun 20 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 253 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected into the early evening hours. There is a small chance that a storm could become marginally severe south of Highway 29 with strong winds and hail. Localized very heavy rain could produce urban and small stream flooding in some places. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Additional rounds of showers and thunderstorms are possible at times from Sunday night through Monday night. A few of the storms could become strong or severe with large hail and damaging winds Monday into Monday evening across central and portions of east- central Wisconsin. Heavy rainfall and localized flooding will also be possible late Sunday into Monday evening. Isolated storms are possible Tuesday and Wednesday afternoon, with the strongest activity producing hail and brief gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but spotters are asked to report any flooding or strong winds. LMZ521-522-541>543-212000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 253 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms are expected this evening. A few of the storms south of Algoma could produce wind gusts over 40 knots. Areas of fog could pose a hazard to boaters tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Scattered thunderstorms will pose a hazard to boaters at times Sunday night through Wednesday. Some of the storms could produce hail and strong winds Monday into Monday evening. RDM/Bersch
In the hours before
Local storm report, Jun 20, 12:21 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1221 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN KNOWLTON 44.71N 89.68W
06/20/2020 M3.00 INCH MARATHON WI PUBLIC
&&
AKSpecial weather statement, Jun 20, 2:12 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
212 PM CDT Sat Jun 20 2020
WIZ040-050-201945-
Kewaunee WI-Manitowoc WI-
212 PM CDT Sat Jun 20 2020
...LOCALLY STRONG THUNDERSTORMS MOVING ACROSS EAST-CENTRAL
WISCONSIN...
At 209 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles east of Denmark to
10 miles east of Cleveland. Movement was northeast at 40 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Kewaunee, Algoma, Luxemburg, Two Creeks, Two Rivers, Mishicot, Casco,
Birchwood, Pilsen and Krok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4455 8776 4468 8743 4467 8738 4471 8734
4467 8733 4454 8741 4432 8748 4418 8745
4407 8760
TIME...MOT...LOC 1909Z 223DEG 35KT 4437 8770 4390 8754
KallasLocal storm report, Jun 20, 2:39 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HEAVY RAIN PLOVER 44.45N 89.53W
06/20/2020 M1.46 INCH PORTAGE WI CO-OP OBSERVER
&&
TIMMUSpecial weather statement, Jun 20, 3:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Green Bay WI 329 PM CDT Sat Jun 20 2020 WIZ031-036>038-045-048-202115- Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Waushara WI- Portage WI- 329 PM CDT Sat Jun 20 2020 ...SPECIAL WEATHER STATEMENT... At 328 PM CDT, Doppler radar was tracking thunderstorms along a line extending from 5 miles south of Lake Poygan to near Hartman Creek State Park. Movement was northeast at 35 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Waupaca, New London, Clintonville, Black Creek, Amherst, Fremont, Napowan Scout Camp, Lake Poygan, Hartman Creek State Park and Chain O' Lakes-King. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4442 8836 4482 8910 4427 8941 4396 8884 TIME...MOT...LOC 2028Z 209DEG 30KT 4407 8888 4429 8929 RDM
Special weather statement, Jun 20, 4:15 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
415 PM CDT Sat Jun 20 2020
WIZ031-037>039-048-202200-
Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Brown WI-
415 PM CDT Sat Jun 20 2020
...SPECIAL WEATHER STATEMENT...
At 412 PM CDT, Doppler radar was tracking thunderstorms south of a
line from near Amherst to Bear Creek to 5 miles west of Menasha.
Movement was northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Appleton, Shawano, Menasha, Kaukauna, Little Chute, New London,
Kimberly, Clintonville, Black Creek and Embarrass.
The thunderstorms could intensify in the next hour or two as they
move to the northeast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4443 8886 4444 8922 4450 8922 4482 8883
4481 8843 4443 8807 4424 8835 4424 8840
4421 8840 4411 8855
TIME...MOT...LOC 2112Z 218DEG 23KT 4436 8936 4449 8920 4449 8880 4422
8855
RDMSpecial weather statement, Jun 20, 4:29 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
429 PM CDT Sat Jun 20 2020
WIZ038-048-202215-
Outagamie WI-Winnebago WI-
429 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WINNEBAGO AND SOUTHWESTERN
OUTAGAMIE COUNTIES UNTIL 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rush Lake, or 9 miles northeast of Berlin, moving
northeast at 30 mph.
Local wind gusts in excess of 40 mph will be possible with this
storm. The storm is intensifying.
This strong thunderstorm will be near...
Oshkosh around 500 PM CDT.
Menasha around 515 PM CDT.
Other locations impacted by this storm include Butte Des Morts,
Highland Shore, Larsen, Lake Butte Des Morts, Winnebago, Rivermoor,
Winneconne, Harbor Springs, Medina and Clarks Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4390 8876 4399 8889 4408 8889 4433 8864
4418 8840 4412 8840
TIME...MOT...LOC 2127Z 222DEG 17KT 4402 8878
RDMThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:41 AM CDT | Special Weather Statement | GRB | Portage | 49 min |
| Jun 20, 9:21 AM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Portage, Shawano, Wood | 4 hr |
| Jun 20, 9:25 AM CDT | Special Weather Statement | GRB | Portage | 50 min |
| Jun 20, 10:41 AM CDT | Areal Flood Advisory | GRB | Florence, Forest, Langlade, Lincoln, Oneida, Shawano | 5 hr |
| Jun 20, 10:52 AM CDT | Special Weather Statement | GRB | Portage | 38 min |
| Jun 20, 2:12 PM CDT | Special Weather Statement | GRB | Kewaunee, Manitowoc | 33 min |
| Jun 20, 3:29 PM CDT | Special Weather Statement | GRB | Outagamie, Waupaca | 46 min |
| Jun 20, 4:15 PM CDT | Special Weather Statement | GRB | Outagamie, Shawano, Waupaca | 45 min |
| Jun 20, 4:29 PM CDT | Special Weather Statement | GRB | Winnebago | 46 min |
| Jun 20, 5:07 PM CDT | Tornado Warning | GRB | Winnebago | 9 min |
| Jun 20, 5:18 PM CDT | Special Weather Statement | GRB | Outagamie | 42 min |
| Jun 20, 5:33 PM CDT | Special Weather Statement | GRB | Winnebago | 27 min |
| Jun 20, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 26 min |
| Jun 20, 6:37 PM CDT | Special Weather Statement | GRB | Brown | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.